Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $61,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level trough moved over the southern Rocky Mountains and southern U.S. Plains. Very strong mid level winds at the base of this upper trough mixed down to the surface and resulted in strong winds across the mountains and plains of southeast New Mexico and west Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 8, 8:09 AM MST, 1 hour 34 minutes earlier.
Area forecast discussion, Dec 8, 8:09 AM MST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
909 AM CST TUE DEC 8 2009
.UPDATE...
SEE DISCUSSION BELOW.
&&
.DISCUSSION...
WILL EXTEND THE FREEZING FOG ADVISORY UNTIL 18Z FOR THE NORTHERN
PERMIAN BASIN...LET THE OTHER AREAS EXPIRE. WILL LET THE FREEZING
RAIN ADVISORY EXPIRE. NO OTHER CHANGES.
UPDATED PRODUCTS TO BE SENT SHORTLY.
12
&&
.PREV DISCUSSION... /ISSUED 549 AM CST TUE DEC 8 2009/
DISCUSSION...
PLEASE SEE THE 12Z AVIATION DISCUSSION BELOW.
AVIATION...
LIFR TO IFR CONDITIONS DUE TO BR AND LOW CEILINGS WILL CONTINUE
FOR MOST OF THE TAF SITES THROUGH 15Z THIS MORNING. AS THE
LOW STRATUS AND FOG CONDITIONS BEGIN TO IMPROVE...STRONG SOUTHWEST
TO WEST WINDS WILL BEGIN TO DEVELOP FROM WEST TO EAST TODAY. THE
STRONGEST GUSTS CAN BE EXPECTED NEAR KCNM...KHOB AND KMAF DURING
THE AFTERNOON HOURS WHERE THEY MAY APPROACH 60 MPH. AN AIRPORT
WEATHER WARNING MAY BE NEEDED FOR KMAF DUE TO HIGH WINDS. IN
ADDITION...BLOWING DUST WILL REDUCE VISIBILITIES TO NEAR 3 MILES.
PREV DISCUSSION... /ISSUED 546 AM CST TUE DEC 8 2009/
DISCUSSION...
EARLY MORNING SURFACE OBSERVATIONS SHOW TEMPERATURES AT OR BELOW
FREEZING FOR MUCH OF THE AREA EAST OF THE GUADALUPE AND DAVIS
MOUNTAINS. THE COLD AIR IN THE LOW-LEVELS WILL ERODE FROM WEST TO
EAST THIS MORNING...HOWEVER AREAS OF FREEZING DRIZZLE AND
FOG WILL REMAIN A CONCERN. IN ADDITION...SOME WEAK ISENTROPIC
UPGLIDE COULD PRODUCE SOME BRIEF PERIODS OF LIGHT FREEZING RAIN.
WE HAVE OPTED TO CONTINUE THE INHERITED FREEZING FOG AND FREEZING
RAIN ADVISORIES...WITH THE ONLY CHANGE BEING TO DROP THE GUADALUPE
MOUNTAINS. THE COLD AIR HAS ERODED OVER THE GUADALUPES AS NOTED BY
RAWS OBSERVATIONS...THUS THE REMOVAL FROM THE FREEZING RAIN AND
FREEZING FOG ADVISORIES. WE HAVE ALSO CONTINUED THE DENSE FOG
ADVISORY FOR TERRELL COUNTY...BUT WILL REMOVE THE VAN HORN AND
HIGHWAY 54 CORRIDOR...DAVIS MOUNTAINS AND BIG BEND REGION. THE
ABOVE MENTIONED ADVISORIES WILL CONTINUE UNTIL 15Z. WINTRY WEATHER
CONCERNS SHOULD END QUICKLY FROM WEST TO EAST...ALTHOUGH WE COULD
SEE SOME PATCHY FREEZING DRIZZLE OR FOG CONTINUE AN HOUR OR TWO
BEYOND 15Z ACROSS THE FAR NORTHERN PERMIAN BASIN AND WESTERN LOW
ROLLING PLAINS.
THE FOCUS WILL THEN TURN TO THE HIGH WIND EVENT TO IMPACT THE
REGION TODAY. AS OF EARLY THIS MORNING...OBSERVATIONS IN THE UPPER
ELEVATIONS OF THE GUADALUPE MOUNTAINS SHOW SUSTAINED SOUTHWEST
WINDS NEAR 50 MPH WITH GUSTS NEAR 75 MPH. THE LATEST MODEL
GUIDANCE CONTINUES TO POINT TO A SIGNIFICANT...WIDESPREAD ROUND OF
HIGH WINDS TODAY. NAM12 CROSS SECTIONS ACROSS THE GUADALUPE
MOUNTAINS REGION CONTINUE TO SHOW A DEEP MOUNTAIN WAVE
SIGNATURE WITH MOUNTAINTOP WINDS PEAKING AROUND 70KTS. THIS ALONG
WITH FORECAST SOUNDINGS CONTINUE TO INDICATE WIND GUSTS AROUND
100MPH ARE POSSIBLE ACROSS THE GUADALUPE MOUNTAINS. CROSS
SECTIONS EVEN SHOW STRONG SUBSIDENCE EXTENDING EAST INTO THE
PLAINS OF SOUTHEAST NEW MEXICO. MODELS ALSO SHOW A WIND SPEED MAX
AT 850MB AND 700MB EXTENDING FROM THE GUADALUPES... ACROSS THE
SOUTHEAST NEW MEXICO PLAINS AND INTO THE NORTHWEST PERMIAN BASIN.
WIND GUSTS NEAR 70 MPH ARE POSSIBLE ACROSS THE ABOVE MENTIONED
REGIONS. OVERALL...THE INHERITED HIGH WIND WARNINGS AND WIND
ADVISORIES ARE IN GOOD SHAPE AND WILL BE CONTINUED IN THIS
MORNING/S FORECAST PACKAGE. WIND SPEEDS WILL DECREASE THIS EVENING
AROUND SUNSET ACROSS THE PLAINS...BUT WILL REMAIN STRONG ACROSS
THE GUADALUPE AND DAVIS MOUNTAINS THROUGH THIS EVENING.
WEST WINDS WILL CONTINUE TONIGHT ACROSS MOST OF THE AREA...AND
THIS WILL HELP TO KEEP OVERNIGHT LOW TEMPERATURES A LITTLE ABOVE
NORMAL. HOWEVER...THE ARCTIC BOUNDARY WILL LIKELY SLIP SOUTH INTO
THE WESTERN LOW ROLLING PLAINS AND NORTHERN PERMIAN BASIN BY EARLY
WEDNESDAY MORNING. THE FRONT WILL BE SLOW TO RETREAT ON WEDNESDAY
AND WE HAVE LOWERED THE HIGH TEMPERATURES ACROSS THE PERMIAN BASIN
AND WESTERN LOW ROLLING PLAINS. THIS BOUNDARY MAY CONTINUE TO
AFFECT TEMPERATURES FOR THE PERMIAN BASIN AND WESTERN LOW ROLLING
PLAINS THROUGH FRIDAY. ZONAL FLOW ALOFT WILL CONTINUE THROUGH THE
REMAINDER OF THE FORECAST PERIOD...WITH TEMPERATURES REMAINING
CLOSE TO NORMAL AND DRY CONDITIONS.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 65 30 46 30 / 20 0 0 0
CARLSBAD NM 62 35 56 33 / 20 0 0 0
DRYDEN TX 70 43 61 38 / 10 0 0 0
FORT STOCKTON TX 71 42 63 41 / 20 0 0 0
GUADALUPE PASS TX 57 33 54 33 / 10 0 0 0
HOBBS NM 59 29 51 28 / 20 0 0 0
MARFA TX 65 33 59 29 / 0 0 0 0
MIDLAND INTL AIRPORT TX 64 31 51 31 / 20 0 0 0
ODESSA TX 64 32 51 33 / 20 0 0 0
WINK TX 70 35 59 34 / 20 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL 11 PM MST THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR THE
FOLLOWING ZONES... CENTRAL LEA COUNTY...EDDY COUNTY
PLAINS...NORTHERN LEA COUNTY...SOUTHERN LEA COUNTY.
TX...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES... BIG BEND AREA...PRESIDIO VALLEY...TERRELL.
HIGH WIND WARNING UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES... BORDEN...CRANE...DAWSON...ECTOR...GLASSCOCK...
HOWARD...MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...
SCURRY...UPTON.
HIGH WIND WARNING UNTIL MIDNIGHT CST /11 PM MST/ TONIGHT FOR THE
FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
MOUNTAINS.
HIGH WIND WARNING UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES... ANDREWS...GAINES...LOVING...MARFA PLATEAU...REEVES
COUNTY AND UPPER TRANS PECOS...VAN HORN AND HIGHWAY 54
CORRIDOR...WARD...WINKLER.
FREEZING FOG ADVISORY UNTIL NOON CST TODAY FOR THE FOLLOWING
ZONES... ANDREWS...BORDEN...DAWSON...GAINES...HOWARD...
MARTIN...MITCHELL...SCURRY.
&&
78Hazardous weather outlook, Dec 8, 3:13 AM MST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
413 AM CST TUE DEC 8 2009
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
413 AM CST TUE DEC 8 2009 /313 AM MST TUE DEC 8 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
A FREEZING RAIN AND FOG ADVISORY IS IN EFFECT FOR SOUTHEAST NEW
MEXICO...THE WESTERN LOW ROLLING PLAINS...UPPER TRANS
PECOS...PERMIAN BASIN...AND STOCKTON PLATEAU.
A DENSE FOG ADVISORY IS IN EFFECT FOR TERRELL COUNTY.
WIDESPREAD AREAS OF FOG...FREEZING FOG...AND PATCHY FREEZING
DRIZZLE/RAIN ARE EXPECTED THIS MORNING ACROSS SOUTHEAST NEW
MEXICO...THE WESTERN LOW ROLLING PLAINS...UPPER TRANS
PECOS...PERMIAN BASIN...AND STOCKTON PLATEAU. VISIBILITIES WILL BE
REDUCED TO LESS THAN ONE MILE AT TIMES. ROAD CLOSURES WILL BE
POSSIBLE...ESPECIALLY IN THE WESTERN LOW ROLLING PLAINS AND
PERMIAN BASIN. BRIDGES AND OVERPASSES MAY BECOME VERY SLICK.
A HIGH WIND WARNING IS IN EFFECT FOR THE GUADALUPE AND DAVIS
MOUNTAINS THROUGH MIDNIGHT TONIGHT. SOUTHWEST WINDS OF 40 TO 60 MPH WITH
GUSTS OVER 70 MPH CAN BE EXPECTED AS EARLY AS SUNRISE. SOME
LOCATIONS IN THE GUADALUPE MOUNTAINS MAY EXPERIENCE GUSTS OVER 100
MPH. A HIGH WIND WARNING IS ALSO IN EFFECT FOR SOUTHEAST NEW
MEXICO AND MOST OF SOUTHWEST TEXAS FOR THIS AFTERNOON AND EVENING.
SOUTHWEST WINDS OF 40 TO 50 MPH WITH GUSTS NEAR 60 MPH CAN BE
EXPECTED DURING THE AFTERNOON HOURS.
A WIND ADVISORY IS IN EFFECT FOR TERRELL AND BREWSTER
COUNTIES...AND THE PRESIDIO RIVER VALLEY BEGINNING AT NOON.
SOUTHWEST TO WEST WINDS NEAR 30 TO 35 MPH WITH GUSTS NEAR 50 MPH
CAN BE EXPECTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
High Wind, Eddy County Plains
- When
- December 8, 9:43 AM MST to December 9, 9:53 AM MST
- Where
- Eddy County Plains forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
High Wind, Guadalupe Mountains of Eddy County
- When
- December 8, 9:45 AM MST to 10:00 AM MST
- Where
- Guadalupe Mountains of Eddy County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
High Wind, Central Lea County
- When
- December 8, 9:50 AM MST to 3:30 PM MST
- Where
- Central Lea County forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 32.792, -103.412 (the zone’s center; the record gives no point)
High Wind, Eddy County Plains
- When
- December 8, 11:30 AM MST to 11:50 AM MST
- Where
- Eddy County Plains forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
Two power poles were blown down/snapped in Carlsbad, NM. In addition, a carport was ripped from its foundation and blown 200 feet.
High Wind, Eddy County Plains
- When
- December 8, 11:43 AM MST to 11:53 AM MST
- Where
- Eddy County Plains forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
High Wind, Central Lea County
- When
- December 8, 11:45 AM MST to 11:46 AM MST
- Where
- Central Lea County forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 32.792, -103.412 (the zone’s center; the record gives no point)
A gust of 78 MPH was measured with a hand held anemometer by the observer.
High Wind, Southern Lea County
- When
- December 8, 11:45 AM MST to 11:50 AM MST
- Where
- Southern Lea County forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Utility Company
- Coordinates
- 32.792, -103.412 (the zone’s center; the record gives no point)
Six power poles were blown down/snapped in Eunice and Jal.
High Wind, Central Lea County
- When
- December 8, 11:50 AM MST to 3:50 PM MST
- Where
- Central Lea County forecast zone
- Measured
- 43 kt (49 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 32.792, -103.412 (the zone’s center; the record gives no point)
High Wind, Central Lea County
- When
- December 8, 12:00 PM MST to 3:00 PM MST
- Where
- Central Lea County forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- RAWS
- Coordinates
- 32.792, -103.412 (the zone’s center; the record gives no point)
High Wind, Northern Lea County
- When
- December 8, 12:00 PM MST
- Where
- Northern Lea County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 32.792, -103.412 (the zone’s center; the record gives no point)
Strong wind gusts of 64 MPH were recorded around Noon LST at Tatum and Lovington.
High Wind, Northern Lea County
- When
- December 8, 12:35 PM MST to 1:00 PM MST
- Where
- Northern Lea County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.792, -103.412 (the zone’s center; the record gives no point)
High Wind, Central Lea County
- When
- December 8, 1:50 PM MST to 2:00 PM MST
- Where
- Central Lea County forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Utility Company
- Coordinates
- 32.792, -103.412 (the zone’s center; the record gives no point)
Fifteen power poles were blown down/snapped in Hobbs, NM.
High Wind, Central Lea County
- When
- December 8, 1:50 PM MST to 1:52 PM MST
- Where
- Central Lea County forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $14,000
- Reported by
- COOP Observer
- Coordinates
- 32.792, -103.412 (the zone’s center; the record gives no point)
A metal roof was peeled off a mobile home and a warehouse in Hobbs.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, December 8 to 9, 20092 deaths · 1 event
- Frost and Freeze in California, December 8, 20091 death · $85,000 · 3 events
- High Wind and Winter Weather in Texas, December 8, 20091 death · 2 injured · 61 kt wind · 18 events
- Blizzard in Iowa, December 8 to 9, 20091 death · 1 injured · 11 events
- Blizzard in Iowa, December 8 to 9, 2009$2.5 million · 49 events
- High Surf in California, December 8 to 9, 20091 death · 1 event
- Flood in Kentucky, December 8 to 9, 20091 death · $10,000 · 1 event
- High Wind in New Mexico, December 8, 20092 injured · $6.0 million · 101 kt wind · 3 events
- Flash Flooding and Flooding in Alabama, December 8 to 9, 2009$1.8 million · 61 kt wind · 32 events
- High Wind in Texas, December 8, 2009$2.2 million · 69 kt wind · 2 events
- Flash Flooding and Flooding in Tennessee, December 8 to 9, 2009$470,000 · 88 kt wind · 33 events
- Flash Flooding and Damaging Wind in Louisiana, December 8, 2009$591,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 206161, 206223, 206158, 206258, 206416, 206253, 206262, 206188, 206229, 208639, 206261, 206389, 206390.